Death from antibiotic a tragedy
The death of Robert Thompson, as reported elsewhere in this newspaper, was a tragedy. He died from an allergic reaction to an antibiotic given to him in Antrim Area Hospital to treat an infection in his mouth following the removal of a tooth.
The chances of anyone suffering such a severe reaction was said by one doctor to be one in a million.
There is no suggestion that anyone did anything wrong - and in some ways that makes Robert's death seem all the more poignant, even pointless.
It points up how slender the thread of life is and that fate can deal a mortal blow at any time, suddenly and devastatingly like a bolt from the blue on even the most routine of days.
Consider the circumstances of Robert's death. He drove himself to hospital because the pain from the mouth infection was so severe he could no longer bear it.
The prescribed treatment was a course of antibiotics to be taken at home but doctors decided to boost the treatment by first giving Robert the antibiotic intravenously. It was an everyday antibiotic which Robert had taken twice before without any problem.
But this time he went into cardiac arrest twice and died an hour after the drug was administered.
Meanwhile, his wife and two daughters were going about life as normal, attending a horse show in Omagh. Robert had texted his wife Sylvia that morning to tell her to go on as he was staying in hospital for a little while longer.
How little they realised then how their life would change irrevocably within hours. The man who was the centre of their lives would be no more and they would question why he died.
Sylvia is to be commended for speaking out about this tragedy after the inquest into Robert's death. She had kept the hearing secret from her daughters to spare them further agony, but decided that she should raise awareness of the dangers of allergic reaction to antibiotics. The inquest had heard this was a well recognised complication when being treated by such drugs, but reaction usually was only mild or moderate.
By sharing her story she may help to save other lives. As the inquest heard, only very rarely is any reaction to antibiotics so severe as to endanger life. Yet it is important that even that risk is noted publicly. We often take prescribed drugs for granted but their use is not without danger as this case showed.